Okay, when I born I had severe respiratory problems. I started very young on prednisone and theyopholyine (sp??). I took it for ten years straight. Growing up I suffered from extreme adhd and was very under weight .. at 14 or 15 my mother changed my doctor since we had moved. The new doctor said there was no need for either of the meds and had her stop them that day.
That visit was pretty much the start of a nightmare that is still going ...I am now 31. When we stopped the meds I went from being 100lbs to 210lbs and not even 5 foot ...I have a small frame, anyway .. you can imagine this was very hard on me. I suffered from severe migraines, body aches, muscle pain. Symptoms of my adhd were out of control. I couldn't concentrate ... ever.
Fast forward to present time and I have a diagnosis for Fibromyalgia, Lupus, Costochronditis (inflammation of tissue between ribs), arthritis, adhd. I have very very frequent infections .. UTI, kidney, sinus, upper respiratory infections. Right now I am on week two of having broncitis and pneumonia. Strep throat...basically I get everything, I am always sick.
Recently a book was released about Fibro that spoke of adrenal insufficeny, and cortisol or low levels of .. I was curious so I googled adrenal insufficiency and was surprised to see it can be caused by long term steroid use. There is a lot of thought in the fibro world that adrenal issues might be a big player in having fibro .. so that is how I have come to this forum.
I am curious if anyone has AI due to steroid use so long ago? I do not have a diagnosis for adrenal insufficiency but the symptoms are identical to things I am diagnosed with .. I guess my question is ..
If steroids are taken for ten years as a child, is it possible to cause problems even still so many years later? Any input would be very much appreciated .. thank you for your time in even reading this :)
I would actually guess you have the opposite of AI... Cushing's syndrome. Both can be caused by long term steroid use and sadly, the doctors are so ignorant of the side effects and still blast people with high doses regardless of the potential damage done.
I would guess you had AI while you were taking the steroids - your adrenals were fully suppressed, but when the doc made you quit cold turkey - a VERY dangerous thing to do, your body *may* have had a hidden source of cortisol somewhere that activated, and voila, the weight gain, pain, poor immune system and WIRED, etc.
I had Cushing's myself so I can relate - then had my adrenals removed eventually to resolve it after pituitary surgery did not work.
Many of us with and post-Cushing's are diagnosed with fibro and are sick all the time. Perhaps you should look at Cushing's syndrome (I do have some links under the health pages in the forum by brain & pituitary tumors (pituitary is the main cause) and some are under the health pages here too) and read up to see if perhaps that may be more of a fit?
It would be worth testing... but doctors seem to think it is rare, and it is quite a battle.
I disagree. I have adrenal Insufficinecy caused from improper weaning of prednisone and it causes symptoms that are different from other types of secondary adrenal insufficiency. It causes HPA suppression as well as DHEA suppression and suppresses approximately half of aldosterone production. Weight gain is common as well as connective tissue destruction mainly below the waistline. There are case studies and articles verifying these facts by NIH if you'd like to read them....not sure if I can post a link in this forum. Fibromyalgia is a symptoms of adrenal Insufficinecy...not a disease or a condition on its own.
I was pumped full of steroids my entire life from infancy through adulthood and I do no have cushings. I have no cortisol, no DHEA, low aldosterone and no cholesterol which means my body can't make the sex hormones either. Prednisone is an evil drug and should have never been invented by the pharmaceutical companies.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.